Alert archive / Tennessee / Heat Advisories in 2017

Heat Advisory 3, NWS Memphis, TN

July 21, 20176 counties in Tennessee; DeSoto County, Mississippi; 5 counties in Arkansas

NWS Memphis, TN issued this heat advisory at Jul 21, 2017, 11:30 AM CDT for 6 counties in Tennessee; DeSoto County, Mississippi; 5 counties in Arkansas. It took effect at Jul 21, 2017, 8:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 21, 2017, 11:30 AM CDT (16:30 UTC)
In effect from
Jul 21, 2017, 8:00 PM CDT
Expired
Jul 21, 2017, 2:55 PM CDT
In force
Issued by
NWS Memphis, TN

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, St. Francis County, AR, DeSoto County, MS, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this heat advisory went out at Jul 21, 11:21 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 21, 11:21 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 AM CDT Fri Jul 21 2017

.DISCUSSION...Water Vapor satellite trends and 12Z upper air
analysis this morning places an upper level ridge axis centered
over the Lower Mississippi Valley. As of 10 AM CDT, temperatures
are already in the 90s at many locations with surface dewpoints
remaining high thus far in the middle 70s to around 80 degrees at
many locations.

A combination of these very hot temperatures and high surface
dewpoints are resulting in heat index values already at advisory
criteria late this morning, especially along and west of the
Mississippi River. The 11 AM CDT observations indicate surface
dewpoints aren't mixing out quickly at all. Consequently, I've
decided to upgrade the Heat Advisory to an Excessive Heat Warning
for the remainder of today into 8 PM CDT this evening roughly
along and west of the Mississippi River up to the Missouri
Bootheel as temperatures will rise into the middle to perhaps
upper 90s. Some adjustments to afternoon high temperatures will
be made based on latest short term trends.

An isolated shower/thunderstorm or two will be possible this
afternoon with coverage mostly south of I-40.

CJC

&&

.PREV DISCUSSION... /issued 625 AM CDT Fri Jul 21 2017/

DISCUSSION...
Updated for 12Z Aviation Discussion.

PREV DISCUSSION... /issued 341 AM CDT Fri Jul 21 2017/

DISCUSSION...

Heat remains the big story weather-wise across the Midsouth. At 3
AM this morning portions of the region are still in the 80s with
Jonesboro, Arkansas the warmest at 82 degrees. Memphis is at 80
degrees with the remainder of the midsouth in the Middle to upper
70s. Dew points are mostly in the middle 70s. As a result patchy
fog has developed, but so far visibility has remained above 4
miles. We may see visibility diminish more before sunrise.

Temperatures will warm into the middle to upper 90s again today.
Dew points will remain in the middle 70s with minimal mixing
during the afternoon. As a result, heat indices will likely be
above 105 area wide with some areas approaching 110 degrees. It
should be slightly cooler tomorrow...but decided to expand/extend
the Heat advisory for a large portion of the area through tomorrow
evening. The hottest temperatures and heat indices are expected
across Northeast Arkansas both today and tomorrow. We will likely
see isolated to scattered thunderstorms develop this afternoon
with the highest coverage over North Mississippi.

A broad ridge across the US will slowly transition to weak
Northwest flow from the Northern Rockies across the Great Lakes.
Surface High pressure will weaken over the Southeast resulting in
slightly cooler temperatures and better rain chances over the
weekend into next week. Monday and or Tuesday may even be a degree
or so below normal. A weak ridge along the East coast early next
week will flatten out with another broad ridge developing across
the Plains. As a result, expect above normal temperatures again by
the middle of the work week. For now it looks like our best shot
at rain will be Monday and Tuesday.

30

&&

.AVIATION...
12z TAF Cycle

VFR...with occasional afternoon cigs at MEM...MKL and TUP. An
isolated shower nearby these sites can't be ruled out. Generally
light south through west winds through the period. Light fog again
possible at MKL late.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Saturday for Lawrence-Lee AR-
     Phillips-Randolph.

     Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett-St.
     Francis.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Clay-Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett-
     St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Saturday for Tate-Tunica.

     Excessive Heat Warning until 8 PM CDT this evening for DeSoto.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     DeSoto.

     Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tippah-Tishomingo-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Saturday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Haywood-
     Henderson-Henry-Madison-Weakley.

     Excessive Heat Warning until 8 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Dyer-Lake-Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory until 8 PM CDT this evening for Hardin-McNairy.

&&
Hazardous weather outlook, Jul 21, 8:18 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
818 AM CDT Fri Jul 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221530-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
818 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat index values between 105 to 109 degrees are expected across
the Mid-South again this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values approaching or exceeding 105 degrees are
expected again Saturday across much of the Mid-South...especially
along and Northwest of the I-40 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:30 AM CDTExcessive Heat WarningMEGDyer, Lake, Lauderdale, Obion, Shelby, Tipton33 hr
Jul 21, 2:55 PM CDTHeat AdvisoryMEGClay, Craighead, Greene47 hr

Nearby

Heat Advisories in Tennessee, 2017Heat Advisories in Arkansas, 2017Heat Advisories in Mississippi, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.